Montana, 2010

High Wind in Montana, June 17 to 18, 2010

June 17 to 18, 2010 · NWS BYZ · 9 events in 9 counties and zones

An unseasonably strong Winter-wind type storm system brought very strong winds across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unseasonably strong Winter-wind type storm system brought very strong winds across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 3:03 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 3:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
403 AM MDT THU JUN 17 2010

.SHORT TERM...VALID FOR TDY AND FRI...

UNSEASONABLY DEEP UPPER LOW OVER WESTERN WYOMING WILL IMPACT THE
AREA AGAIN TODAY IN A NUMBER OF WAYS. ENERGY SPINNING OFF THE LOW
ERUPTED SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN ZONES
WEDNESDAY AFTERNOON AND EVENING. THE STORMS PRODUCED LARGE HAIL
AND TORRENTIAL RAIN. THE GROUND IS VERY SATURATED AND CAN NOT
HOLD MUCH MORE RAINFALL. THE UPPER LOW WILL SWING ACROSS NORTHERN
WYOMING EARLY TODAY AND MOVE QUICKLY INTO SOUTHWEST NORTH DAKOTA
THIS AFTERNOON. POWERFUL QG FORCING WILL CREATE MORE SHOWERS AND
THUNDERSTORMS TODAY. SHOWERS WERE MOVING INTO SOUTHERN MONTANA AT
THE MOMENT. PRECIPITABLE WATER AMOUNTS HAVE BEEN REDUCED AS THE
DEEPEST MOISTURE HAS BEEN SHUNTED EAST AND NORTH. WILL LEAVE THE
FLOOD WATCH IN PLACE WITH MORE RAIN MOVING IN AND SATURATED
GROUND.

WINDS WILL BE THE NEXT BIG WEATHER STORY. AS THE LOW MOVES
EAST...THE SURFACE PRESSURE GRADIENT WILL TIGHTEN UP. 850MB WINDS
INCREASE TO AROUND 55KTS OVER EASTERN AREAS. WILL LEAVE THE HIGH
WIND WARNING IN PLACE. MAY NEED TO EXTEND IT AT A LATTER TIME AS
WINDS STAY UP AT 850MB UNTIL 18Z FRIDAY. WILL ISSUE A HIGH WIND
WARNING FOR NORTHERN SWEET GRASS AND WHEATLAND COUNTY AS 700MB
WINDS INCREASE TO 50KTS WITH A STRONG GRADIENT FOR WEST WINDS.
HIGHS WILL BE QUITE COOL TODAY WITH CLOUDS AND SHOWERS.

SHOWERS SHOULD DECREASE FROM WEST TO EAST AND SOUTH TO NORTH AS
THE DAY WEARS ON AND THE WIND KICKS IN. WINDS WILL STAY UP
TONIGHT BUT BE STRONGEST OVER THE EAST. FRIDAY WILL BE A DRIER
DAY AS AN UPPER RIDGE BUILDS IN. LOW LEVEL MOISTURE WILL NOT BE A
PROBLEM WITH WET GROUND AND ANY WIGGLE IN THE FLOW SHOULD BE ABLE
TO GENERATE A SHOWER OR STORM...SO WILL LEAVE POPS IN. FRIDAY
SHOULD BE WARMER THOUGH WITH MORE SUN AND HIGHER HEIGHTS.
HUMPHREY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

THE EXTENDED PERIOD BEGINS SATURDAY MORNING WITH THE NEXT UPPER-
LEVEL LOW OVER THE PACIFIC NORTHWEST. SOUTHWESTERLY FLOW SETS UP
ALOFT. A SHORTWAVE WITHIN THE FLOW WILL IMPACT THE CWA LATE
SATURDAY INTO EARLY SUNDAY. THE UPPER LOW WILL SLOWLY MOVE ACROSS
THE REGION AND IMPACT THE CWA THROUGH EARLY WEDNESDAY. THE FLOW
ALOFT WILL BECOME ZONAL WITH A SHARP RIDGE BUILDING NORTH INTO
CANADA FOR WEDNESDAY INTO EARLY THURSDAY. THE NEXT WAVES WITHIN
THE FLOW WILL BEGIN TO IMPACT THE CWA BEGINNING THURSDAY MORNING
THROUGH FRIDAY. THE MEXBC HAS PERFORMED WELL AMONG 00Z GUIDANCE
PRODUCTS. BLENDED INHERITED TEMPERATURES FORECASTS WITH THIS
PRODUCT IN RESPONSE. BRS

&&

.AVIATION...

THE NEXT ROUND OF SHOWERS WILL MOVE ACROSS THE FORECAST AREA
EARLY THIS MORNING. SURFACE OBS HAVE ONLY REPORTED LIGHT
PRECIPITATION SO FAR THIS MORNING. EMBEDDED STRONGER SHOWERS MAY
PRODUCE PERIODS OF MVFR TO IFR CONDITIONS THIS MORNING. WESTERLY
SURFACE WINDS WILL INCREASE IN STRENGTH THIS MORNING. THE
STRONGEST WINDS WILL OCCUR THIS AFTERNOON THROUGH EARLY EVENING.
ALL MAJOR TERMINALS...WITH THE EXCEPTION OF KSHR...WILL SEE
SUSTAINED WINDS AROUND 30 KTS WITH GUSTS APPROACHING 40-45 KTS BY
THIS AFTERNOON. KSHR CAN EXPECT LESSER WINDS RANGING FROM 20-30
KTS THIS AFTERNOON/EVENING. SURFACE WINDS ARE EXPECTED TO WEAKEN
FOR A SHORT PERIOD LATE THURSDAY EVENING THROUGH EARLY FRIDAY
MORNING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 063 049/071 049/074 053/074 054/075 052/075 054/077
    7/T 32/T    21/B    23/T    33/T    22/T    11/B
LVM 060 044/068 041/072 044/072 045/072 045/072 045/074
    6/T 22/T    21/B    24/T    43/T    22/T    11/B
HDN 068 048/074 049/081 053/081 054/082 053/080 054/081
    7/T 32/T    21/B    23/T    22/T    22/T    11/B
MLS 065 050/070 049/078 055/079 057/079 054/078 054/078
    7/T 43/T    21/B    23/T    23/T    32/T    11/B
4BQ 068 049/073 050/079 054/079 057/081 055/079 055/082
    7/T 22/T    21/B    22/T    22/T    32/T    11/B
BHK 068 049/069 052/077 054/079 057/078 054/078 055/079
    7/T 42/T    21/B    23/T    22/T    32/T    11/B
SHR 066 044/070 044/078 050/078 050/078 049/077 051/079
    6/T 21/N    21/B    23/T    22/T    22/T    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONES
      28-30>33-36-37-41-58.
     FLASH FLOOD WATCH IN EFFECT UNTIL NOON MDT TODAY FOR ZONES
      31>33-36-37-58.
     WIND ADVISORY IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONES
      65-66.
WY...FLASH FLOOD WATCH IN EFFECT UNTIL NOON MDT TODAY FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 3:51 AM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
451 AM MDT THU JUN 17 2010

MTZ028>042-056>058-063>068-WYZ098-099-181200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
451 AM MDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT. THIS SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS.
ADDITIONAL RAINFALL ON SATURATED GROUND COULD CAUSE FLASH
FLOODING TODAY OVER PARTS OF CENTRAL AND EASTERN ZONES. THOSE
LIVING NEAR STREAMS AND CREEKS SHOULD REMAIN VIGILANT TO THE
POSSIBILITY OF FLASH FLOODING.

ALSO...VERY STRONG WEST WINDS WILL DEVELOP TODAY OVER THE AREA.
WIND GUSTS OF 50 TO 60 MPH WILL BE COMMON MOST EVERYWHERE TODAY.
THIS WILL CAUSE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR
LIGHTWEIGHT AND HIGH PROFILE VEHICLES. THE WINDS WILL REMAIN
STRONG TONIGHT...ESPECIALLY OVER THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS WILL REMAIN STRONG EARLY FRIDAY...BEFORE DECREASING BY
NOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 11:16 PM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1216 AM MDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      5 WNW OLLIE             46.61N 104.18W
06/16/2010                   FALLON             MT   TRAINED SPOTTER

            5 INCHES OF RAIN WEDNESDAY EVENING. FLASH FLOODING ON
            BEAVER CREEK AND SPRING CREEK.

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Treasure

When
June 17, 5:00 AM MST to June 18, 5:00 AM MST
Where
Treasure forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Several observations of sustained 40+ mph winds were reported in Hysham.

High Wind, Southern Rosebud

When
June 17, 9:00 AM MST to June 18, 5:00 AM MST
Where
Southern Rosebud forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Several sustained 40+ mph wind gusts were reported at the Badger Peak RAWS.

High Wind, Northern Rosebud

When
June 17, 11:30 AM MST to June 18, 5:00 AM MST
Where
Northern Rosebud forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Several sustained 40+ mph wind gusts were reported at the Hillside DOT.

High Wind, Fallon

When
June 17, 12:00 PM MST to June 18, 7:00 AM MST
Where
Fallon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Several sustained 40+ mph wind gusts were reported at the Baker Airport.

High Wind, Carter

When
June 17, 2:30 PM MST to June 18, 7:00 AM MST
Where
Carter forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Several sustained 40+ mph wind gusts were reported at the Ekalaka DOT.

High Wind, Southern Big Horn

When
June 17, 2:30 PM MST to June 18, 5:00 AM MST
Where
Southern Big Horn forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Several sustained 40+ mph wind gusts were reported at the Aberdeen Hill DOT.

High Wind, Southern Wheatland

When
June 17, 6:00 PM MST to 8:00 PM MST
Where
Southern Wheatland forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

Several observations of sustained 40+ mph winds were reported in Harlowton.

High Wind, Custer

When
June 18, 11:00 AM MST to 8:00 PM MST
Where
Custer forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Several observations of sustained 40+ mph winds were reported at the Miles City Airport.

High Wind, Musselshell

When
June 18, 2:00 PM MST to 6:00 PM MST
Where
Musselshell forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Several sustained 40+ mph wind gusts were reported at the Bull Mountain DOT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259459, 259777, 259774, 259775, 259776, 259778, 259456, 259460, 259457.